Alert archive / Texas / Flash Flood Warnings in 2002
Flash Flood Warning 5, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Jul 23, 2002, 5:12 PM CDT for Randall County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2002, 5:12 PM CDT (22:12 UTC)
- Expired
- Jul 23, 2002, 6:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Randall County, TX
The radar
The Amarillo radar (KAMA), 35 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1640 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KAMA 232212 FFWAMA TXC381-232300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 512 PM CDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN RANDALL COUNTY IN THE TEXAS PANHANDLE * UNTIL 600 PM CDT * AT 508 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 3 MILES NORTHWEST OF THE PALO DURO CANYON...OR ABOUT 15 MILES EAST OF CANYON...MOVING NORTH AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE LAKE TANGLEWOOD RAPIDLY RISING WATER CAN QUICKLY MAKE LOW WATER CROSSINGS IMPASSABLE. CAMPERS...HIKERS AND MOTORISTS SHOULD SEEK HIGHER GROUND NOW LAT...LON 3475 10184 3476 10163 3518 10163 3518 10185
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:15 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 23, 3:15 PM CDT, 1 hour 57 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT TUE JUL 23 2002 ATMOSPHERE MUCH MORE STABLE OVER FORECAST AREA AS COMPARED TO YESTERDAY. CONVECTION FOCUS WILL AROUND LEFT-OVER BOUNDARIES. CHANCE POPS ACROSS AREA LOOK GOOD FOR TONIGHT AND MAY GO CATEGORICAL IN SOME AREAS. LACK OF STRONG STEERING FLOW WILL STILL LEND TO STORMS PRODUCING HEAVY RAINFALL. ONLY OTHER CONCERN IS WINDS. CURRENT MODELS ARE ALL OVER THE PLACE AND CURRENT OBS ARE ALSO. WILL GO WITH IDEA OF WINDS VEERING TO SOUTHWEST THROUGH THURSDAY. SLIGHT CHANCE AFTERNOON/EVENING ACTIVITY ON WEDNESDAY ALSO IN LINE WITH ATMOSPHERE STABILIZING SOMEWHAT UNDER BROAD RIDGE. AM CONCERNED THAT CHANCE POPS IN NORTHWEST ON WEDNESDAY NIGHT AND THURSDAY NIGHT MAY BE OVERDONE. CURRENT MODEL RUNS DO NOT SUPPORT THIS AND WILL TAPER THEM BACK FOR NOW. THIS WILL ALSO FALL IN LINE WITH SURROUNDING AREA FORECASTS. TEMPS OVER THE NEXT SEVERAL DAYS LOOK TO BE IN GOOD SHAPE WITH MODEL GUIDANCE REFLECTING NUMBERS THAT ARE FAIRLY REALISTIC. FOR THE EXTENDED PERIOD...BROAD RIDGE CONTINUES INTO EARLY NEXT WEEK SO WARM DRY FORECAST WILL PERSIST. GFS NOW INDICATING A SHORTWAVE UNDER-CUTTING THE RIDGE AND DEVELOPING OVER THE PANHANDLE REGION BY TUESDAY. AGAIN...WILL NOT TOUCH FORECAST IN THIS TIME FRAME UNTIL MODEL RUNS A LITTLE MORE CONSISTENT ON THIS FEATURE. FCSTID = 1 AMARILLO 65 93 67 95 / 40 20 20 00 BEAVER 65 96 69 97 / 30 20 20 00 BOISE CITY 61 94 65 95 / 30 20 20 00 BORGER 64 94 67 96 / 30 20 20 00 BOYS RANCH 63 94 66 95 / 40 20 20 00 CANYON 64 94 67 95 / 40 20 20 00 CLARENDON 69 94 71 96 / 40 20 20 00 DALHART 63 93 66 95 / 30 20 20 00 GUYMON 64 96 68 97 / 30 20 20 00 HEREFORD 64 94 67 96 / 40 20 20 00 LIPSCOMB 66 95 70 97 / 30 20 20 00 PAMPA 66 94 69 97 / 40 20 20 00 SHAMROCK 71 94 72 98 / 40 20 20 00 WELLINGTON 71 94 72 98 / 40 20 20 00 .AMA... TX...NONE. OK...NONE. GARCIA
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 4:56 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 34 min |
Nearby
Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.